Skip to main content
Case Study Undergraduate 1,819 words

Pathophysiology of acute myocardial infarction in Mrs. Gray

~10 min read 5 sections Medicine
✍️ How to write this paper — tools & examples ▾
Essay 1,819 words

pathophysiology: Alterations in Breathing, Work/Leisure and Mobility

Mrs. Judy Gray (post-menopausal female) Weight -80kg/Height 167cm / Nonsmoker / CEO of busy financial institution. This female exercises regularly and maintains a low fat diet with no history of shortness of breath or exercise intolerance. This patient has a history of hypertension and normal cholesterol NDL/LDL lower than desirable. Medications include Lipitor 20mgx1 per day and Coversyl 2.5mgx1 per day. Family history shows that patients' father underwent a coronary artery bypass graft at age 57 and her aunt and uncle died in their 30s from unexplained heart failure. Mrs. Gray experienced sudden onset of nausea headache and tightness in her chest one week ago while gardening and lifting the wheelbarrow. Patient rested and was a little relieved but the tightness increased and migrated to her neck and jaw and down her arm. When the ambulance arrived the ambulance officers administered Nitrolingual Pump Spray ® (GTN) under the tongue and performed an electrocardiogram (ECG) which indicated abnormal myocardial activity in the form of ST segment elevation. The GTN spray did not relieve the chest tightness, her headache became significantly worse, and she became pale and developed diaphoresis. Morphine 2.5mg was administered intravenously and Hudson mask applied with 7 400815 Learning Guide Spring 2010 oxygen delivered at 6L per minute. Mrs. Gray was transported by ambulance to the hospital. On arrival in the emergency department she was given subcutaneous Clexane ® 80mg, placed on a cardiac monitor and underwent an echocardiogram which revealed significant mitral reflux and abnormal ventricular contraction. Blood pressure was 100/90mmHg. Blood tests taken 2 hours after the onset of symptoms revealed Troponin T. At 0.2 mcg/L, repeated 6 hours later revealed Troponin T. At 1.1 mcg/L. Mrs. Gray was transferred to the coronary care unit. Angiography demonstrated unstable plaque and a blood clot occluding the anterior descending coronary artery to 100%. Balloon angioplasty was performed and a stent inserted. Mrs. Gray did not experience post procedure complications. The following day she was transferred to the ward and was discharged two days later with the following medication regime: Crestor ® 5 mg once daily; Coplavix A 75mg/75mg once daily; Coversyl 2.5mg once daily; and Betaloc 100mg twice daily.

Introduction

There are several objectives in the study which follows and the first objective of his work in writing is after having read the scenario that precedes this study is to identify in the patient, Mrs. Gray, four specific risk factors that serve to make Mrs. Gray a likely candidate for ischemic heart disease. Next this work intends to discuss the pathogenesis of myocardial infarction and relate this information to Mrs. Gray. This work will third provide an explanation for the underlying pathophysiology of both the ST elevation in Mrs. Gray's ECG reading and the altered levels of Troponin. This work will discuss the relevance of these results in the diagnosis and treatment of Mrs. Gray's condition.

II. Pathophysiology of Ischemic Heart Disease

Ischemic heart disease is stated to occur "when an atheromatous plaque forms in the coronary vessels, leading to narrowing of the vessel walls and obstructing blood flow to the musculature of the heart. Complete blockage results in deficient oxygenation and nutrient supply to the heart tissues, leading to damage, death and necrosis of the tissue, which is known as Myocardial Infarction (heart attack)." (Webhealthcenter.com, 2010, p.1) Explaining this to the patient involves simply stating that plaque has formed in the vessels in the heart and that this formation of plaque has resulted in the walls of the blood vessels become more narrow making it harder for blood to flow throughout the heart. When the blockage becomes complete the outcome is reduced oxygen and nutrition reaching the tissues in the heart which results in damage to the heart known as Myocardial Infarction.

IV. Explanation For The Underlying Pathophysiology Of Both The St. Elevation In Mrs. Gray's ECG Reading And The Altered Levels Of Troponin

Unlock this full paper and 135,000+ more
View Full Document

Pain medication was administered to Mrs. Gray and specifically given her was morphine 2.5mg. Pain medication serves to relieve pain through reduction of myocardial demand for oxygen through decreasing the heart rate. Calcium channel antagonists produce vasodilatation and relieve the symptoms through bringing about a reduction in the "excitability and conductivity of cardiac muscle and by reducing blood pressure. The work of Javed, et al. (2010) entitled "Unusual towering elevation of troponin I after ST-elevation myocardial infarction and intensive monitoring with echocardiography post-percutaneous coronary intervention: a case report" states that the elevation of troponin levels directly corresponds to the extent of myocardial injury." (Javed, et al., 2010, p.1)

Javed, et al. concludes by stating that "Studies demonstrate that an increase of 1 ng/ml in the cardiac troponin I level is associated with a significant increase in the risk ratio for death." (2010, p.1) Fenton (2010) notes that cardiac markers, including ST-elevation assist in categorizing MI. Decisions such as the administering of an intravenous thrombolytic or performing precautious coronary intervention (PCI) are many times made upon the categorization of cardiac markers such as ST-elevation. (Fenton, 2010) The work of Javed et al. (2010) reports that Many studies, both randomized and non-randomized have "confirmed that early coronary intervention attenuates the adverse prognostic impact of troponin elevations." (p.1) Javed et al. (2010) states it is furthermore noted that "minor post-PCI troponin elevations do not appear to convey a significant short- (or long-) term risk and do not warrant prolongation of hospitalization." (p.1) Javed et al. (2010) does state that it is advised that patients are monitored for some period of time following ST-elevation.

IV. Treatment & Medications

Elevated Troponin levels indicated that Mrs. Gray had sustained some lasting damage to her heart however, ST-elevation and elevation of troponin levels is common following cardiac intervention and that this does not necessarily convey a risk that is significant either in the long or in the short-term and as well this study finds that these elevations do not indicate a prolonged hospital stay for the patient. The medications given Mrs. Gray are appropriate as it is reported that the use of clopidogrel (Plavix), an inhibitor of adenosine diphosphate (ADP)-induced platelet aggregation, has been proven to reduce ischemic events in cardiovascular patients…" (Tanaka, et al., 2004, p.1) Coversyl is an ACE inhibitor known to prevent death in patients with myocardial infarction. (Macfadyen and Lees, 1991) Betaloc contains the medicine metoprolol succinate, which belongs to a group of agents called beta-blockers and is sued to reduce high blood pressure or hypertension and to treat chest pain that results from not enough oxygen reaching the heart muscle, as well as for treating chronic heart failure, heart attack and migraine." (Patient Health International, 2010, p.1) This medication works by blocking the action of the chemical noradrenaline which the nerves release in the heart for controlling the heart's rhythm.

Summary and Conclusion

This work has identified the risk factors of Mrs. Gray for Myocardial Infarction as well as explaining the pathophysiology of heart disease. This work has further provided an explanation for the underlying pathophysiology of both the ST-elevation In Mrs. Gray's ECG reading and the altered levels of troponin. Finally, this work has reviewed the treatment and medications prescribed to Mrs. Gray. It is important for hospital nursing staff to understand the implications of the treatment provided Mrs. Gray in this case study and the reason that ST levels and troponin levels are sometimes elevated in individuals who have myocardial infarction and ischemic heart disease. Finally, it is important to remember that while elevated ST levels and troponin levels are not necessarily indicative of damage having occurred to the heart it is a sign that the individual should be monitored for such damage following the elevation of those levels.

230 Words Hidden
I. Risk Factors230 words
It is reported that risk factors for Ischemic Heart Disease include the following: (1) Smoking; (2) Diabetes mellitus; (3) Cholesterol levels; (4) Hypertension; (5) Genetic…
Key Concepts in This Paper
acute myocardial infarction ST elevation myocardial infarction coronary artery occlusion troponin biomarker percutaneous coronary intervention ischemic heart disease pathophysiology cardiac risk factors
Cite This Paper
PaperDue. (2010). Pathophysiology of acute myocardial infarction in Mrs. Gray. PaperDue. https://www.paperdue.com/essay/pathophysiology-alterations-in-breathing-9013

Always verify citation format against your institution’s current style guide requirements.